• linkedin
  • Increase Font
  • Sharebar

    Topical corticosteroid addiction may be to blame when 'rash' defies treatment

    Los Angeles — Topical corticosteroid addiction may cause many patients' "red skin" syndrome, according to an expert in steroid-induced dermatitis.

    Rather than an elusive allergen that defies treatment, the problem may be the treatment itself, says Marvin J. Rapaport, M.D., in private practice in Beverly Hills and a clinical professor of dermatology at University of California, Los Angeles (UCLA). He offers insight into the concept of steroid addiction, how to identify it and how to treat it.

    'Worsening rash'

    "When I was referred patients with difficult eczema, the story was invariably the same," he says. He ran the contact dermatitis clinic at UCLA at the time. "People with atopic dermatitis started using topical corticosteroids and needed stronger doses to deal with this 'worsening rash.' Eventually I determined that the rash, which was really mostly vasodilation, was steroid-driven."

    The eventual diagnosis for such cases was corticosteroid addiction, he says.

    Since the 1980s, Dr. Rapaport has treated 2,000 patients with steroid-induced dermatitis and has cured all of them, he says. They had used corticosteroids long-term, from one to 35 years.

    The cure was simple but difficult: complete withdrawal of corticosteroids and management of itch, pain, burning and anxiety. It can take several months to several years for the erythema and symptoms to subside, but they eventually do, and the manifestations of atopic dermatitis rarely reappear, he says.

    Underlying AD

    Of the patients he has seen with steroid-induced dermatitis, approximately 90 percent have underlying atopic dermatitis, Dr. Rapaport says. They present with the condition and are prescribed topical corticosteroids in progressively higher doses — some advancing to systemic formulations. After six months, the patients are still worse.

    Before identifying the treatment as the cause of the worsening condition, Dr. Rapaport says he considered other causes for the erythema, such as hidden allergens and photoallergic conditions. Patients underwent phototesting, skin testing and blood work-ups. He then turned his attention to vascular nitric oxide. "We were all taught that steroids constrict blood vessels and the body reacts by vasodilating," he says. "In these patients, the vessels dilated and remained dilated."

    Because the release of nitric oxide causes vasodilatation, he and co-investigators compared the nitric oxide levels of patients on long-term steroids to those of controls, and found that patients using steroids had nitric oxide levels multiple times higher than those of controls.

    Recommendations

    When a patient presents with a history of persistent dermatitis, they often are desperate, Dr. Rapaport says. Despite — or because of — the patient's sense of urgency, dermatologists must take the time for a thorough history, he explains.

    Be suspicious when a patient reports an itch, temporary success with an over-the-counter (OTC) topical corticosteroid and then treatment with a stronger dose when the original treatment failed, Dr. Rapaport says.

    The advent of OTC topical corticosteroids has contributed to the problem for some patients, he says. The persistent use of low-dose formulations can set in motion the cycle of vasoconstriction and compensatory vasodilatation.

    When examining the patient, look at the erythematous lesions. They will have a different appearance from classic eczema, Dr. Rapaport says. Atopic dermatitis typically has excoriated, lichenified lesions in the antecubital and popliteal areas. In contrast, patients with steroid-induced dermatitis have distant pruritic papules, nummular wet lesions and general skin vasodilation.

    Treatment requires the dermatologist to be persistent and support the patient through a long process, he says. The cure can only occur with immediate complete withdrawal, as tapered withdrawal causes continued flare.

    Pain medication, sleep aids, antianxiety medication and antihistamines can temporarily ameliorate the itch until the withdrawal reaction subsides, he says. However, several months may pass before the flares subside.

    Disclosures: Dr. Rapaport reports no relevant financial interests.

    Paula Moyer
    Paula Moyer is a medical writer based in Minneapolis, Minnesota.

    Derm Pulse
    Article image

    Brought to you by:

    Solodyn

    Latest Tweets Follow